August 1981

Acute Miliary Blastomycosis After 'Short-Course' Corticosteroid Treatment

Author Affiliations

From the Department of Medicine, Division of Pulmonary Medicine, Veterans Administration Medical Center, and the University of Kentucky Medical Center, Lexington. Dr Berger is now in private practice in Guatemala.

Arch Intern Med. 1981;141(9):1223-1225. doi:10.1001/archinte.1981.00340090119026

• A previously healthy patient who had received oral prednisone, 30 mg/day for 12 days, was initially seen with acute respiratory failure caused by miliary blastomycosis. This case was even more unusual because the pulmonary involvement was preceded by monoarticular arthralgias immediately before the corticosteroid therapy. The time course of these events—arthralgias, short-course prednisone therapy, and acute miliary blastomycosis—strongly suggests a relationship other than just coincidental. Treatment consisted of intravenous amphotericin B and discontinuation of therapy with the corticosteroids, and our patient is satisfactorily recovering.

(Arch Intern Med 1981;141:1223-1225)